New Mexico, 2017High Wind in New Mexico, January 24, 2017
January 24, 2017 · NWS MAF · 1 event in 1 county or zone
An upper level storm system passed by to the north of the region and resulted in high winds over the Guadalupe Mountains of southeast New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system passed by to the north of the region and resulted in high winds over the Guadalupe Mountains of southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 24, 2:38 AM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 24, 2:38 AM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
338 AM CST Tue Jan 24 2017
.DISCUSSION...
Windy to very windy conditions are expected today. Satellite depicts
a large upper low across the wrn states with several potent shrtwv
trof embedded within the broad cyclonic flow aloft. Also a 140-150kt
jet was from srn AZ to ne NM. Meanwhile a closer inspection of water
vapor depicts standing waves across Chihuahua, MX with some indications
of lee wave clouds there too. Overlaying 7h wind and water vapor
shows 60-70kts speed max with said standing waves. GDP Mtn winds
have been increasing across the CWFA early this AM with gusts
already 60-80 mph in highest elevations. According to NAM12 mtn
wave is in process of deepening upshear tilt with 60kts at mtn
top level by 12Z and maximized around 15Z with strong shallow
thermal inversion, indicative of foehn type winds. How far e and s
will these wind expand? With the 75h winds of 45-55kts from the
Davis Mtns into the Chisos Mtns the potential for high wind in the
highest elevations is good. In addition, GFS/NAM12 soundings for
the Chisos Mtns show that the atmosphere will mix to near 7h by
21Z, with 50kts at top of the mixed layer along with mixed layer
average wind of 30-35kt. High wind warnings are already out and
will mostly leave as is while noting most of the Davis/Chisos Mtns
will experience advisory level winds. Also will opt to upgrade
rest of Culberson to a warning. For the plains SE NM will be
subject to breaking waves this morning. Deferring to fcst
soundings for the PB winds will increase quickly around 18Z and
will briefly near advisory levels, gusts to around 35-45 mph are
expected to fairly common by 21Z across the PB, along with areas
of blowing dust. Temps across the wrn half of CWFA will be near
normal to +5 degrees and the ern half will be 5-10 above normal. A
cold front will move thru Wed and high temps will fall back to
around 5 degrees below normal with much drier air accompanying
the front. A high amplitude mid level ridge will remain parked to
the w through the weekend favoring cold surges and surface ridging
Thursday through the weekend. Morning lows will be noticeably
colder.
&&
.FIRE WEATHER...
The driest air is confined to the Big Bend and Presidio Valley this
morning where Panther Junction has been at RF conditions the last
few hrs. GFS has recently performed well with regard to sfc RH and
we will side with its soln of RH 10-15 pct into Pecos/Brewster
Pecos/Terrell Co today. Recent rain also missed the Big Bend and
Presidio Valley, and recent fire in the Chisos Mtns does indicate
some burning potential with ERC at Chisos Basin fcst to be 68
(above normal) today. As such we will issue a RFW for Brewster and
Presidio Counties. We opt to exclude Pecos Co based on recent
rain and lower ERC. Elevated fire wx conditions Wed across the
Lower Trans Pecos.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 34 58 29 / 0 0 0 0
Carlsbad 65 30 56 26 / 0 0 0 0
Dryden 81 43 68 35 / 0 0 0 0
Fort Stockton 72 37 56 30 / 0 0 0 0
Guadalupe Pass 52 25 43 26 / 0 0 0 0
Hobbs 59 28 52 25 / 0 0 0 0
Marfa 66 29 50 21 / 0 0 0 0
Midland Intl Airport 68 34 55 28 / 0 0 0 0
Odessa 66 34 56 29 / 0 0 0 0
Wink 68 32 57 27 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Northern Lea County-Southern Lea County.
Wind Advisory until 5 PM MST this afternoon for Eddy County
Plains.
TX...High Wind Warning until 6 PM CST /5 PM MST/ this evening for Big
Bend Area-Davis/Apache Mountains Area-Guadalupe Mountains-
Marfa Plateau.
Red Flag Warning until 7 PM CST this evening for Big Bend Area-
Marfa Plateau-Presidio Valley.
Wind Advisory until 6 PM CST this evening for Loving-Reeves
Counties and Upper Trans Pecos.
High Wind Warning until 6 PM CST /5 PM MST/ this evening for Van
Horn and Highway 54 Corridor.
&&Hazardous weather outlook, Jan 24, 2:39 AM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 AM CST TUE JAN 24 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
339 AM CST TUE JAN 24 2017 /239 AM MST TUE JAN 24 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS ARE OCCURRING AND EXPECTED TO CONTINUE THROUGH
THIS AFTERNOON. A HIGH WIND WARNING IS IN EFFECT UNTIL THIS EVENING FOR
THE GUADALUPE MOUNTAINS WHERE WEST WINDS COULD GUST TO 75 MPH...AND
VAN HORN AND THE HIGHWAY 54 CORRIDOR...DAVIS MOUNTAINS...MARFA
PLATEAU...AND BIG BEND AREA WHERE WINDS COULD GUST TO 60 MPH.
A WIND ADVISORY IS IN EFFECT UNTIL THIS EVENING FOR THE SOUTHEAST NEW
MEXICO PLAINS...UPPER TRANS PECOS...LOVING COUNTY...AND REEVES COUNTY
WHERE GUSTS UP TO 55 MPH ARE EXPECTED.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
EARLY EVENING FOR THE PRESIDIO VALLEY...MARFA PLATEAU...AND BIG BEND
AREA. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL BE PRESENT ON WEDNESDAY THROUGH GUADALUPE PASS.
ELEVATED FIRE WEATHER CONDITIONS WILL BE PRESENT WEDNESDAY AFTERNOON
ACROSS THE LOWER TRANS PECOS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- January 24, 4:00 AM MST to 7:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, January 24 to 25, 201724 events
- Winter Storm and Winter Weather in South Dakota, January 24 to 25, 201720 events
- Winter Storm in Iowa, January 24 to 25, 201720 events
- Winter Storm in Nebraska, January 24 to 25, 201717 events
- Winter Storm and Winter Weather in Wisconsin, January 24 to 25, 201715 events
- Winter Storm and Sleet in Maine, January 24 to 25, 201713 events
- Winter Storm in Iowa, January 24 to 25, 201711 events
- High Surf in Hawaii, January 24 to 27, 201711 events
- Winter Storm and Winter Weather in Nebraska, January 24, 20178 events
- Heavy Snow in South Dakota, January 24 to 25, 20178 events
- Winter Storm and Winter Weather in Minnesota, January 24 to 25, 20178 events
- Heavy Snow in Iowa, January 24 to 25, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671886.